A man who had been taking vitamin D supplements for months was struggling with serious health problems.
In one case highlighting the dangers of supplement overdose, a middle-aged man in the UK was hospitalized after suffering from recurrent vomiting and other severe symptoms for three months.
Doctors now warn that the case is an example of “hypervitaminosis D” – the term for vitamin D overdose – a phenomenon on the rise due to the popularity of dietary supplements.
Hypervitaminosis D can lead to a buildup of calcium in the blood, which can cause nausea and vomiting, weakness, and frequent urination, according to the Mayo Clinic. The American Medical Center also states that vitamin D toxicity can cause bone pain and kidney problems such as calcium stone formation.
BMJ Case Reports doctors warned of the dangers of vitamin D overdose after treating the man in question.
Vomiting, nausea, abdominal pain
The man was hospitalized by his family doctor after suffering from a series of severe symptoms a month after starting intense vitamin supplementation.
Symptoms, which lasted for three months, included recurrent vomiting, nausea, abdominal pain, leg cramps, tinnitus (ringing in the ears), dry mouth, increased thirst, and diarrhea. During this time she also lost 12.7 kg of weight.
When these symptoms appeared, the patient stopped taking his daily supplement cocktail, but they did not go away.
Blood tests ordered by her GP showed she had very high calcium levels and slightly elevated magnesium levels. Her vitamin D level was seven times the recommended level.
He was also diagnosed with acute kidney injury and his organs were not functioning properly.
The man was hospitalized for eight days and given fluids to flush his system and treatments to lower blood calcium levels.
Over-the-counter supplement cocktail
The patient began his supplementation on the advice of a nutritionist.
The study authors warn that such cases are on the rise worldwide due to the rising popularity of food supplements promoted in advertisements, health influencers and nutritionists.
The man had taken high doses of more than 20 over-the-counter supplements per day. These included 150,000 international units (IU) of vitamin D, more than 300 times the recommended daily allowance.
Two months after he was released from the hospital, his calcium levels had returned to normal, but his vitamin D levels were still abnormally high.
The authors of the journal article warned that “a growing trend in hypervitaminosis D, a clinical condition characterized by elevated serum levels of vitamin D3, has been observed worldwide.”
Women, children and surgical patients are more likely to be affected.
Dr Alamin Alkundi, endocrinologist and co-author of the report, told Euronews Next that greater public awareness is needed to prevent excessive or uncontrolled use of vitamin D supplements. He added that other over-the-counter supplements also come with risks.
“It is practically possible to overdose on any dietary supplement (including water), especially if the liver and / or kidneys are not functioning well,” he said in an email.
“Therefore, overdose of dietary supplements should be avoided.”
Respect the recommended intake of vitamin D
Although the authors warn of the dangers of overdose, vitamin D is important for health, especially in the fall and winter.
Because the best source of vitamin D is sunlight, which is not strong enough in the winter months to provide the body with enough vitamin.
Vitamin D is also found in some foods, including fatty fish such as salmon, sardines, herring and mackerel, red meat, liver, egg yolks, and some fortified foods such as breakfast cereals.
Vitamin D helps regulate the amount of calcium and phosphate in the body. These nutrients are needed to maintain bones, teeth and muscles.
However, for most people, the recommended daily dose is only 10 micrograms (mcg) or 400 IU. A microgram is 1,000 times less than a milligram (mg).
The UK NHS strongly recommends that you take no more than 100 μg (4,000 IU) of vitamin D per day. This applies to adults, including pregnant and lactating women and the elderly, as well as to children between the ages of 11 and 17.
Children aged 1 to 10 years should not consume more than 50 μg (2,000 IU) per day, children under 12 months of age should not exceed 25 μg (1,000 IU) per day.
In the United States, a daily intake of 15 μg (600 IU) of vitamin D is recommended for most adults, rising to 20 μg (800 IU) daily for those over the age of 70.
The authors of the study point out that the symptoms of vitamin D toxicity are varied and, in addition to the symptoms experienced by patients, also include drowsiness, confusion, apathy, psychosis, depression, coma, anorexia, ulcers, pancreatitis, hyperemia, pressure and cardiac arrhythmias.
They warn that many people are unaware of the potential dangers of taking dietary supplements in “dangerous amounts or in dangerous combinations” and that they should consult their physician before starting any alternative therapy or over-the-counter medication regimen.